Illinois, 2021

Flash Flood in Illinois, June 3, 2021

June 3, 2021 · NWS PAH · 1 event in 1 county or zone

Showers and thunderstorms occurred ahead of a cold front that extended from the Great Lakes region down into western Tennessee. Isolated flooding occurred in the heaviest activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Showers and thunderstorms occurred ahead of a cold front that extended from the Great Lakes region down into western Tennessee. Isolated flooding occurred in the heaviest activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 3, 5:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 3, 5:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
655 AM CDT Thu Jun 3 2021

.UPDATE...
Issued at 655 AM CDT Thu Jun 3 2021

The latest HRRR really emphasizes the cluster of convection over
southern Illinois as the main event for the day, as it moves
eastward through the remainder of the area this morning. Could see
an uptick in the convection with some heating ahead of it in
southwest Indiana and the Pennyrile. Not sure if there will be
much left behind this cluster later this afternoon.

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 331 AM CDT Thu Jun 3 2021

The cluster of convection pushing east into Wayne, Bollinger and
Perry counties in southeast Missouri is just east of the upper-
level low pressure center, which shows up well on water vapor
satellite imagery. Forcing with the upper low along with
instability from remnant low-level moisture and cooler mid-level
air will create numerous showers and thunderstorms across the
region today.

The greatest concentration of showers and storms will move
eastward across the region ahead of the upper low. Some heating
may occur ahead of the main area of convection, which could lead
to an uptick in convective intensity over southwest Indiana and
the Pennyrile this afternoon. With the upper low overhead, winds
will be very weak through the column, so storms will generally be
pulsy and should generally remain below severe levels. Localized
heavy rainfall will be possible, but it appears that most of the
convection may stay north of those areas hardest hit by
yesterday's heavy rains. We will have to keep a close eye it.

Most of the convection should be east of the area by 00Z, but a
few showers may linger over west Kentucky into the evening.
Otherwise the forecast is dry from 06Z tonight through Saturday
night.

The larger-scale upper trough will lift slowly northeast out of
our region by Saturday when upper ridging will build overhead. The
tail end of the trough will still extend into our region Friday
and a few showers cannot be ruled out over the Pennyrile. The
chance at this point is too low to mention in the forecast at this
time.

As the upper trough departs, it will effectively orphan a closed
low over Texas. Moisture return to its east could spread a few
showers or even storms into western portions of southeast Missouri
Saturday afternoon and night. Once again the chance is too low at
this time to mention it in the forecast.

High temperatures today will be tricky with a warm start and the
extensive cloud cover and convection expected today. Stuck close
to NBM numbers, but some locations may end up warmer. The sun
should return Friday and Saturday, and with dry air in place,
temperatures should be able to climb up to normal in the middle
80s Friday and possibly the upper 80s Saturday. Lows will also
show a warming trend through the period. They will start out in
the upper 50s to near 60 tonight and eventually trend into the
middle 60s Saturday night.

.LONG TERM...(Sunday through Wednesday)
Issued at 331 AM CDT Thu Jun 3 2021

The main concern in the long term is the potential for showers and
thunderstorms each day, especially from late morning through early
evening. Forecast confidence is generally higher than average with
the synoptic scale pattern, but potential mesoscale influences
lessen that confidence within the summerlike convective regime.

An unsettled pattern is anticipated through at least the beginning
to middle of next week as a weak upper low over the southern Plains
remains cut off from the main flow pattern in the midst of a large
upper level ridge over the nations mid section. This will likely
keep stagnant conditions in place for several days as the low slowly
meanders northward. Shower and thunderstorm coverage appears highest
on Monday and Tuesday, with some lessening possibly by mid week.

Thunder chances cannot be ruled out any time of day, but should be
greatest from late morning into the afternoon and early evening,
when instability is at its diurnal peak. We collaborated with our
neighboring offices to bring the initialized NBM PoPs down a little,
in particular at night, given the anticipated more sporadic and
instability enhanced nature of the convective activity. While an
isolated strong storm certainly cannot be ruled out each afternoon,
localized heavy downpours are the more likely concerns.

With the increase in humidity, we anticipate a smaller than normal
range in temperature from peak to trough each day. Highs should
range through the 80s, with lows in the upper half of the 60s.

&&

.AVIATION...
Issued at 655 AM CDT Thu Jun 3 2021

MVFR and lower ceilings are confined to the rain shield in
southern Illinois and across the southern third or so of the area.
Suspect that any MVFR ceilings will lift/scatter by midday. The
cluster of convection over southern Illinois will continue
eastward and should be intensifying as it reaches KEVV and KOWB in
a couple of hours. It produced some 20-25kt winds earlier at KCGI
and KPAH, so added in a 25kt gust at KEVV and KOWB in a TEMPO
group with the TSRA. Threw in a VCTS later this afternoon at KPAH,
but elsewhere have only VCSH behind the current convection. Skies
should be mostly clear by late evening everywhere, and with light
winds and wet ground, some fog development late tonight is
expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...RJP
AVIATION...DRS
Hazardous weather outlook, Jun 3, 2:40 AM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 AM CDT Thu Jun 3 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 AM CDT Thu Jun 3 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Numerous thunderstorms are expected through the day. Locally heavy
rainfall and lightning will be the primary concerns, but a few
strong storms will be possible over the Pennyrile region of west
Kentucky.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance of thunderstorms returns Sunday and continues through the
middle of next week. While an isolated strong storm cannot be ruled
out each afternoon, lightning and locally heavy downpours are the
more likely concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be completely ruled out over the
Pennyrile region of west Kentucky today.

DRS/RJP

The radar

The Paducah radar (KPAH), 93 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
June 3, 7:00 AM CST to 9:00 AM CST
Where
Franklin County, 1.17 mi SSW of Thompsonville to 3.12 mi SSE of Thompsonville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.904, -88.775

Water was over County Road 10.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961288.